Acetaminophen: Is It Time for a Change in Utilization to Decrease the Risk of Hepatotoxicity?

Baker, Danial E.
October 2009
Hospital Pharmacy;Oct2009, Vol. 44 Issue 10, p843
Academic Journal
The author talks about the drug acetaminophen and the risk of hepatotoxicity associated with it. He notes that cases of hepatotoxicity due to overdosing are actually not caused by acetaminophen but by a toxic metabolite. He offers suggestions on how to reduce the risk of hepatotoxicity which include educating the public, decreasing the amount of the drug per dosage unit and reducing the maximum recommended doses. He mentions additional recommendations from the Acetaminophen Hepatotoxicity Working Group of the U.S. Food and Drug Administration (FDA).


Related Articles

  • FDA limits paracetamol strength to reduce overdose potential.  // Reactions Weekly;1/22/2011, Issue 1335, p1 

    The article reports that the U.S. Food and Drug Administration (FDA) is asking prescription drug manufacturers to limit the amount of paracetamol in their products to 325 milligrams in order to prevent accidental overdose.

  • Behind the Numbers. Miller, T. Christian; Gerth, Jeff // Pro Publica;9/20/2013, p6 

    The article discusses data showing how many people die from acetaminophen overdosing. Data compiled by the U.S. Food and Drug Administration (FDA) linked as many as 980 deaths in a year to drugs with acetaminophen and reports of death related with acetaminophen have been increasing faster than...

  • On Acetaminophen. MILLER, HENRY I. // Regulation;Winter2009/2010, Vol. 32 Issue 4, p2 

    The article presents the author's views on U.S. Food and Drug Administration (FDA) regulatory proposals addressing the risks from acetaminophen overdose. To reduce the incidence of liver damage associated acetaminophen overdose, the FDA recommends the withdrawal from the market of certain widely...

  • …FDA May Limit Sales Of Acetaminophen-Containing Medications….  // Child Health Alert;Sep2009, Vol. 27, p3 

    The article reports on the decision of the U.S. Food and Drug Administration to form a group of experts to look at ways to limit problems linked to accidental overdoses of acetaminophen. Large overdoses of the drug can result to severe liver damage and complete liver failure. The group raised...

  • The Case for Limiting Acetaminophen-Related Deaths: Smaller Doses and Unbundling the Opioid—Acetaminophen Compounds. Lee, W. M. // Clinical Pharmacology & Therapeutics;Sep2010, Vol. 88 Issue 3, p289 

    The article discusses the issue of deaths due to acetaminophen toxicity. It says that acetaminophen toxicity leading to liver failure and death has been a common form of acute liver failure (ALF). In 1990, nearly 50% of ALF cases in the U.S. were due to acetaminophen. A recent advisory from U.S....

  • Overdoing the Over-the-Counter Pain Relievers.  // Tufts University Health & Nutrition Letter;Mar2004, Vol. 22 Issue 1, p1 

    Discusses the health risks of over-the-counter and prescription drugs that contain either acetaminophen or nonsteroidal anti-inflammatory agents (NSAIDS). Examples of drugs that contain NSAIDS; Annual statistics on emergency room visits involving acetaminophen overdoses; Actions taken by the...

  • Panel Urges Ban on Narcotic Combo Drugs.  // Pharmaceutical Representative;Aug2009, Vol. 39 Issue 8, p11 

    The article reports on the recommendation of the advisory groups of the U.S. Food and Drug Administration (FDA) to stop the prescription of combination drugs containing acetaminophen due to liver-induced toxicity risks. It notes the approval of physicians and regulators to ban acetaminophen...

  • Worse Than the Cure. LOTT, JEREMY // Regulation;Fall2009, Vol. 32 Issue 3, p56 

    The author expresses his views on the possible recommendation of the U.S. Food and Drug Administration (FDA) to regulate the consumption of acetaminophen, also known as Tylenol. He notes that around 400 people die each year from overdosing on the drug, and more than 40,000 are hospitalized. He...

  • Pharmacists have role to play in preventing acetaminophen overdoses. Blank, Christine // Drug Topics;Jan2015, Vol. 159 Issue 1, p12 

    The article discusses what healthcare professionals and pharmacists can do to educate consumers and patients about acetaminophen overdosing. It presents views of Leiana Oswald of Roseman University of Health Sciences in Henderson, Nevada, on the issue, mentions the U.S. Food & Drug...


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics